On extreme values in stationary sequences


In this paper, extreme value theory is considered for stationary sequences ζ n satisfying dependence restrictions significantly weaker than strong mixing. The aims of the paper are:

  1. (i)

    To prove the basic theorem of Gnedenko concerning the existence of three possible non-degenerate asymptotic forms for the distribution of the maximum M n = max(ξ 1...ξ n), for such sequences.

  2. (ii)

    To obtain limiting laws of the form

    $$\mathop {\lim }\limits_{n \to \infty } \Pr \{ M_n^{(r)} \underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle-}$}}{ \leqslant } u\} = e^{ - \tau } \sum\limits_{s = 0}^{r - 1} {\tau ^s /S!} $$

    where M (r)n is the r-th largest of ξ 1...ξ n, and Prξ 1>u nΤ/n. Poisson properties (akin to those known for the upcrossings of a high level by a stationary normal process) are developed and used to obtain these results.

  3. (iii)

    As a consequence of (ii), to show that the asymptotic distribution of M (r)n (normalized) is the same as if the {ξ n} were i.i.d.

  4. (iv)

    To show that the assumptions used are satisfied, in particular by stationary normal sequences, under mild covariance conditions.

This is a preview of subscription content, log in to check access.


  1. 1.

    Berman, S.M.: Limit theorems for the maximum term in stationary sequences. Ann. Math. Statist. 35, 502–516 (1964)

    Google Scholar 

  2. 2.

    Berman, S.M.: Asymptotic independence of the numbers of high and low level crossings of stationary Gaussian Processes. Ann. Math. Statist. 42, 927–945 (1971)

    Google Scholar 

  3. 3.

    Cramér, H.: On the intersections between the trajectories of a normal stationary stochastic process and a high level. Ark. Mat. 6, 337–349 (1966)

    Google Scholar 

  4. 4.

    Deo, C.M.: A note on strong mixing Gaussian sequences. Ann. Prob. 1, 186–187 (1973)

    Google Scholar 

  5. 5.

    Gnedenko, B.V.: Sur la distribution limite du terme maximum d'une série aléatoire. Ann. of Math. 44, 423–453 (1943)

    Google Scholar 

  6. 6.

    Gnedenko, B.V., Kolmogorov, A.V.: Limit distributions for sums of independent random variables. New York: Addison Wesley 1954

    Google Scholar 

  7. 7.

    Gumbel, E.J.: Statistics of externes. New York: Columbia Univ. Press 1958

    Google Scholar 

  8. 8.

    Loynes, R.M.: Extreme values in uniformly mixing stationary stochastic processes. Ann. Math. Statist. 36, 993–999 (1965)

    Google Scholar 

  9. 9.

    Watson, G.S.: Extreme values in samples from m-dependent stationary stochastic processes. Ann. Math. Statist. 25, 798–800 (1954)

    Google Scholar 

  10. 10.

    Welsch, R.E.: A weak convergence theorem for order statistics from strong-mixing processes. Ann. Math. Statist. 42, 1637–1646 (1971)

    Google Scholar 

Download references

Author information



Additional information

Work done while visiting Cambridge University.

Research supported by Office of Naval Research, under Contract N00014-67-A-0321-0002.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Leadbetter, M.R. On extreme values in stationary sequences. Z. Wahrscheinlichkeitstheorie verw Gebiete 28, 289–303 (1974). https://doi.org/10.1007/BF00532947

Download citation


  • Covariance
  • Stochastic Process
  • Probability Theory
  • Mathematical Biology
  • Normal Process